We will write a custom Essay on Liver Disease Management and Treatment specifically for you
301 certified writers online
At this moment, the patient’s complaints include a slight fever and abdominal tenderness. Besides, the lab tests show that he has elevated levels of AST and ALT, as well as BG and bilirubin. A toxicology lab tests prove a high concentration of acetaminophen in the blood. Taking into consideration the fact that the patient has a long moderate-to-high alcoholic history, the main diagnosis at this point of the case should be liver damage and the disease that is caused by drug induction and past bad habits.
Toxic liver disease (ICD-10: K71) and alcoholic liver disease (ICD- 10: K70) should be diagnosed. The point is that the patient has not told his alcohol history before. As a result, the combination of such drugs as acetaminophen (1000 mg every 6 hours) and atorvastatin (10 mg daily) and possible liver damage from alcoholic history lead to abnormal aminotransferase levels, hepatotoxicity, and liver failure (Björnsson, Bergmann, Björnsson, Kvaran, & Olafsson, 2013).
The generalized symptoms of this disease include fever, fatigue, abdominal pain, vomiting, and poor appetite. The patient has two evident symptoms out of this list. Other symptoms could be discovered during the next 12-48 hours; therefore, it is necessary to examine the patient and investigate possible liver injury risks (Björnsson, 2015).
Management and Treatment
Management and treatment of the disease should be directed to reduce any possible short-term and long-term liver injuries (Louvet & Mathurin, 2015). First of all, activated charcoal should be given to the patient to absorb the drugs that could stay in the organism. The dosage should be based on the weight of the patient 1g per 1 kg. The same medication should be given in the next 6 hours to consider the mechanism of action that aims at absorbing all harmful drugs and chemicals in the organism. It should be given orally. Besides, it is necessary to remember that in most patients, the level of toxicity could be reduced considerably in the next 48 hours.
Therefore, it is not necessary to stop the already prescribed treatment. What is suggested is to decrease the dosage of such medications as acetaminophen to 500 mg every 12 hours and atorvastatin’s dosage should stay 10 mg without the necessity to increase it every 4 weeks. In 2-3 days, it is necessary to repeat several lab tests and clarify the actual level of ALT, AST, and bilirubin. Finally, in case the results do not change, or the levels are higher than they were several days ago, it is necessary to stop giving the already prescribed acetaminophen and atorvastatin and search for new options.
In addition to effective treatment and management of the new disease, it is also important to educate the patient and explain the main peculiarities of the current health problems. First, the patient should understand that his high alcoholic history is one of the main reasons why the work of his liver is put at risk. Second, it is necessary to explain the main changes in his life to the patient, including some dietary issues and the support of a healthy style of life. Finally, it is expected to underline the possibility of the development of liver troubles in case no recommended changes occur. Abdominal pain is not the only problem that could occur, and the patient should take care of his liver to avoid complications.
Björnsson, E. S. (2015). Drug-induced liver injury: An overview over the most critical compounds. Archives of Toxicology, 89(3), 327-334.
Björnsson, E. S., Bergmann, O. M., Björnsson, H. K., Kvaran, R. B., & Olafsson, S. (2013). Incidence, presentation, and outcomes in patients with drug-induced liver injury in the general population of Iceland. Gastroenterology, 144(7), 1419-1425.
Louvet, A., & Mathurin, P. (2015). Alcoholic liver disease: Mechanisms of injury and targeted treatment. Nature Reviews Gastroenterology & Hepatology, 12(4), 231-242.